Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Melbourne, FL

August 30, 2011Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 30, 2011, 4:05 PM EDT for Brevard County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2011, 4:05 PM EDT (20:05 UTC)
Expired
Aug 30, 2011, 4:45 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 44 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2011-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2011-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WWUS82 KMLB 302005
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
405 PM EDT TUE AUG 30 2011

FLZ047-147-302045-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
405 PM EDT TUE AUG 30 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHERN BREVARD COUNTY...

* UNTIL 445 PM EDT.

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER CAPE CANAVERAL...
MOVING NORTHEAST AT 10 MPH.

THE PRIMARY THREAT WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND 
LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE 
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER 
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK 
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2840 8058 2831 8060 2830 8064 2831 8065
      2829 8067 2822 8086 2837 8086 2859 8080
      2854 8077 2854 8073 2856 8072 2860 8074
      2862 8079 2875 8075 2868 8066 2876 8074
      2879 8074 2859 8057 2845 8052
TIME...MOT...LOC 2005Z 223DEG 8KT 2843 8062

$$

SEDLOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 30, 3:15 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 30, 3:15 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT TUE AUG 30 2011

.DISCUSSION...

CURRENTLY-TONIGHT...STILL QUITE EXTENSIVE DEBRIS CLOUDS ACROSS THE
AREA. THERE HAVE BEEN A FEW POCKETS OF HEATING AND SOME AREAS WILL
RECEIVE SCATTERED COVERAGE OF SHOWERS/STORMS THROUGH LATE THIS
AFTERNOON AS BOUNDARIES INTERACT. A SLIGHT CHANCE WILL EXTEND INTO
THE EVENING AND WILL UNDERCUT MOS VALUES WHICH SHOW 30-40 PERCENT.
CONSIDERABLE DEBRIS CLOUDS ARE EXPECTED OVERNIGHT.

WED...SURFACE TROUGH TO OUR NORTH WILL WASH OUT BUT THE GFS SHOWS
WEAK LOW LEVEL CONVERGENCE LINGERING ACROSS THE NORTH. MOISTURE
VALUES WILL BE HIGH ACROSS THE AREA WITH PRECIPITABLE WATER VALUES
2 INCHES OR GREATER. THE FLY IN THE OINTMENT CONTINUES TO BE
DEBRIS CLOUDS FROM CONVECTION IN THE EASTERN GULF. THE GFS STILL
SHOWS A CONSIDERABLE AMOUNT AS UPPER LEVEL WESTERLY FLOW. MOS
POPS HAVE COME IN AT 40 PERCENT NORTH AND 50-60 PERCENT SOUTH.
WILL NOT DEVIATE FROM THIS...BUT IF THE HIGH CLOUD SHIELD IS AS
PERSISTENT AS TODAY...WE WILL LIKELY REALIZE LOWER COVERAGE AGAIN.

THE STEERING FLOW WILL BE WEAK SO SCATTERED AFTERNOON CONVECTION
WILL BE SLOW MOVING AND SOME SPOTS MAY GET VERY HEAVY RAINFALL.

THU...HIGH PRESSURE ALONG THE MID ATLANTIC COAST IS FORECAST TO
PRESS A LITTLE FARTHER TO THE SOUTH. ONSHORE FLOW WILL OCCUR BUT
IT WILL BE WEAK. THE GFS INDICATES DRIER AIR WORKING INTO
NORTHERN SECTIONS AS LOW LEVEL RIDGE PRODUCES SOME NORTHEAST FLOW.
THE WEAK LOW-MID LEVEL EAST FLOW SHOULD KEEP THE HIGHEST POPS
INLAND AND WILL MAINTAIN PREVIOUS FORECAST WHICH HAS A 40/30
INLAND/COASTAL POPS.

FRI-MON...BELOW NORMAL RAIN CHANCES (20-30 PERCENT) ARE EXPECTED
FRI-SAT WITH STEADY E/SE FLOW PUSHING THE EAST COAST SEA BREEZE
STEADILY INLAND BOTH DAYS. DESPITE THE DRIER AIRMASS...COULD SEE
ATLC SHOWERS AFFECT THE COAST DURING THE OVERNIGHT AND MORNING
HOURS. HIGHER MOISTURE IS FORECAST TO RETURN FROM THE SOUTHWEST
SUNDAY AND MONDAY AS RIDGE AXIS PRESSES SOUTHWARD SO A RETURN TO
SCATTERED STORMS LOOKS PRUDENT. MAX TEMPERATURES WILL BE PRETTY
CLOSE TO NORMAL...LOWER 90S INLAND AND UPPER 80S/NEAR 90 COAST.

&&

.AVIATION...
GREATEST SURFACE HEATING OCCURRING SOUTH OF KISM-KMCO AND
EXTENDING TO KMLB-KVRB. THERE IS SOME QUITE STRONG CONVECTION
OCCURRING 60 MILES OR MORE TO THE EAST OF THIS AREA...WHICH
SUGGESTS THAT STORMS FORMING OVER LAND SHOULD ALSO BE QUITE
VIGOROUS.

SHOWERS/STORMS WILL DIE DOWN AFTER SUNSET WITH MAINLY VFR
OVERNIGHT BUT CONSIDERABLE DEBRIS CLOUDS CONTINUING.

&&

.MARINE...
TONIGHT...GRADIENT FLOW WILL BE IN THE PROCESS OF EASING WITH
LIGHT SOUTH/SOUTHEAST FLOW AS SURFACE TROUGH TO OUR NORTH WEAKENS.

WED-THU...LIGHT GRADIENT ON WED WILL GIVE WAY TO A LIGHT ONSHORE
FLOW BY THU. HIGH MOISTURE WILL CONTINUE WITH SCATTERED SHOWERS
AND ISOLATED STORMS WED...THEN SOME DRYING IS FORECAST IN THE
NORTH THU.

FRI-SAT...MODELS INDICATE LIGHT ONSHORE FLOW CONTINUING. A DRIER
THAN NORMAL AIR MASS IS FORECAST ACROSS ALL OF THE WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  88  76  88 /  20  30  20  30
MCO  74  92  75  90 /  20  50  20  40
MLB  74  88  76  87 /  20  50  20  30
VRB  72  89  74  89 /  20  50  20  30
LEE  76  92  76  91 /  20  50  20  40
SFB  76  92  76  91 /  20  40  20  40
ORL  76  92  76  90 /  20  50  20  40
FPR  72  88  74  88 /  20  50  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
IMPACT WEATHER UPDATES....BRAGAW
Hazardous weather outlook, Aug 30, 12:31 PM EDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1231 PM EDT TUE AUG 30 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302345-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1231 PM EDT TUE AUG 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ALONG
AND NORTHWEST OF THE I-4 CORRIDOR. THESE STORMS WILL PRODUCE
DANGEROUS CLOUD-TO-GROUND LIGHTNING. A FEW STRONG STORMS MAY
DEVELOP AS WELL LATE IN THE AFTERNOON AS THE EAST AND WEST COAST
SEA BREEZES MERGE OVER EAST CENTRAL FLORIDA. FREQUENT LIGHTNING
STRIKES AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

IN OTHER AREAS...THUNDERSTORM ACTIVITY OVER THE SOUTHEAST GULF OF
MEXICO WILL GENERATE AN EXTENSIVE SHIELD OF UPPER LEVEL DEBRIS
CLOUDS ACROSS MUCH OF EAST CENTRAL FLORIDA SOUTH OF I-4 THAT WILL
HAMPER THE HAMPER THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
NEVERTHELESS...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
GENERATING DANGEROUS CLOUD-TO-GROUND LIGHTNING. SUSPEND OUTDOOR
ACTIVITIES AND MOVE INDOORS IMMEDIATELY IF LIGHTNING IS SEEN OR IF
THUNDER IS HEARD.

.FLOOD IMPACT...
SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
ALONG AND NORTHWEST OF INTERSTATE 4. RAINFALL AMOUNTS IN EXCESS
OF TWO INCHES PER HOUR WILL BE POSSIBLE.

.RIP CURRENT IMPACT...
A SMALL LONG PERIOD SWELL WILL GENERATE AN ELEVATED RISK OF RIP
CURRENTS AT AREA BEACHES. THE RISK OF RIP CURRENTS WILL BE HIGHEST
THROUGH 6:30 PM DUE TO TIDAL EFFECTS.

.MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS WILL MOVE NORTHEAST AROUND 10 KNOTS. SOME OF THE
STORMS MAY BE CAPABLE OF GENERATING FREQUENT LIGHTNING AND WIND
GUSTS OVER 35 KNOTS AS THEY CROSS THE INTRACOASTAL WATERS AND MOVE
OFFSHORE. BOATERS ON RIVERS AND INLAND LAKES AS WELL AS THE OPEN
OCEAN SHOULD WATCH FOR STRONG STORMS APPROACHING FROM THE
SOUTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED WEDNESDAY AFTERNOON. DRIER
AIR IS FORECAST TO OVERSPREAD THE AREA THURSDAY THROUGH SATURDAY
REDUCING THE CHANCE FOR STORMS. HIGHER MOISTURE IS FORECAST TO
RETURN SUNDAY AND MONDAY WITH A RETURN TO SCATTERED LIGHTNING
STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, Aug 30, 4:05 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
405 PM EDT TUE AUG 30 2011

FLZ047-147-302045-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
405 PM EDT TUE AUG 30 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHERN BREVARD COUNTY...

* UNTIL 445 PM EDT.

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER CAPE CANAVERAL...
MOVING NORTHEAST AT 10 MPH.

THE PRIMARY THREAT WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2840 8058 2831 8060 2830 8064 2831 8065
      2829 8067 2822 8086 2837 8086 2859 8080
      2854 8077 2854 8073 2856 8072 2860 8074
      2862 8079 2875 8075 2868 8066 2876 8074
      2879 8074 2859 8057 2845 8052
TIME...MOT...LOC 2005Z 223DEG 8KT 2843 8062

SEDLOCK

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:00 PM EDTSpecial Marine WarningMLB2 hr
Aug 30, 4:49 PM EDTSpecial Weather StatementMLBBrevard41 min
Aug 30, 4:59 PM EDTAreal Flood AdvisoryMLBVolusia91 min
Aug 30, 5:19 PM EDTAreal Flood AdvisoryMLBBrevard, Orange, Volusia73 min

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.